Excessive Heat, Dunklin
- When
- July 25, 12:00 PM CST to July 26, 5:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- ASOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index values climbed above 110 degrees.
Upper level high pressure built over the Mid-South from mid to late July. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure built over the Mid-South from mid to late July. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 25, 9:43 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1043 AM CDT Tue Jul 25 2017
.UPDATE...
Dewpoint temperatures are higher than anticipated across the
Mississippi Delta region this morning. Readings in the upper 70s
and lower 80s are common from Clarksdale to Memphis and across
northeast AR and the MO Bootheel. We do anticipate some vertical
mixing this afternoon which should help lower dewpoints into the
mid 70s, but with temperatures warming into the mid 90s, heat
indices are still projected to exceed 105 degrees in the current
Heat Advisory area. It's not out of the question that a few
locations could top 110 degrees, potentially necessitating a
short-fused upgrade to an Excessive Heat Warning. Will continue to
monitor these trends throughout the afternoon.
Skies are mostly clear across the bulk of the Mid-South this
morning with a few patches of low clouds in north MS and in the
Jonesboro area. A diurnal Cu field will develop over the next few
hours with scattered showers and thunderstorms developing after
18z. Relatively strong surface-based instability will promote
strong updrafts, but the lack of vertical shear will really limit
the potential for strong to severe thunderstorms. That said, a few
pulse storms could briefly become strong. The primary changes in
the short-term were made to the raise dewpoints through mid-
afternoon and decrease sky cover.
Johnson
&&
PREV DISCUSSION... /issued 308 AM CDT Tue Jul 25 2017/
Mostly clear skies were occurring across the majority of the
Midsouth with a few more high clouds seen on IR satellite over
northeast Mississippi. Temperatures were in the 70s with calm to
light and variable winds. A few locations across the north had
reported light fog this hour.
For today and tomorrow...short term models agree that the upper
ridge over the Central Plains will build east across the mid
Mississippi valley this period. Mid 90F degree temperatures will
return across the western counties for today...and coupled with
mid 70s dewpoints a heat advisory is in affect starting this
afternoon. Have expanded the coverage to include the southwest
Delta counties where slightly higher dewpoints will trigger 105F.
Isolated convection for today appears best across the northern
counties where weak low level convergence has set up and in the
southeast farthest from the affects of the building ridge. Patchy
fog is again expected areawide tonight. The ridge will have its
greatest impact on the region tomorrow...generating lower PoPs and
expanding the heat advisory eastward. Whether or not it reaches
the Tennessee River or the state of Alabama is still in question.
Thursday and Friday...this period will start of hot with portions
of the heat advisory likely having to be extended out through
Thursday afternoon. Relief is in sight though...as an impressive
shortwave and associated cold front drops south from the Midwest.
Developing convection along the boundary across eastern Missouri
and the lower Ohio Valley Thursday afternoon may generate a decent
enough cold pool to continue advancing an MCS south across our
region during the late evening and overnight hours. The GFS and
NAM are more bullish with this scenario and the potential for a
few strong or severe storms...where as the ECMWF is weaker and
slower. All models however have been under doing overnight CAPE
amounts both across our area and portions of the Midwest. Believe
pockets of 2500+ J/KG is not out of the question given mid and
upper 70F dewpoints. Have included wording in this morning's HWO
for a few strong or severe storms. Friday's convection coverage is
bit more tricky as a potential cold pool could easily push
through the southern counties before noon leaving the region
worked over...and thus very limited redevelopment during the
afternoon/evening hours. Have lowered forecast highs to the mid
and upper 80s due to expected abundant midlevel moisture.
Saturday through next Tuesday...a dry start for the remaining
weekend hours as surface high pressure from the Lower Great Lakes
builds south. Northerly low level flow will drop dewpoints into
the low and mid 60s...and coupled with highs in the 80s heat
indices might just stay below 90F for a refreshing change...wow!
Rain chances will creep in from Alabama for Monday and Tuesday as
a trough downstream of the now Rockies upper ridge sets up across
the Tennessee Valley. The continued northeast low level flow with
this set-up will keep temperatures a few degrees below average
both days...with lows generally in the 60s.
JAB
&&
.AVIATION...
/12z TAFs/
Isolated to scattered thunderstorms are expected this afternoon.
Included VCTS at MKL, TUP and MKL along with BKN skies. Storms
should dissipate after sunset and skies will turn clear. Winds
will be from the SSW generally 5-8kt... 5kt of less overnight.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Wednesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Wednesday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Wednesday for Coahoma-DeSoto-Tunica.
TN...Heat Advisory until 8 PM CDT Wednesday for Lauderdale-Shelby-
Tipton.
&&Hazardous Weather Outlook National Weather Service Memphis TN 308 AM CDT Tue Jul 25 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-261015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 308 AM CDT Tue Jul 25 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Heat indices of 105 to 109 degrees are expected along and west of the Mississippi River today. A Heat Advisory is in effect for this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices of 105 to 109 degrees are expected along and west of the Mississippi River for Wednesday. A Heat Advisory is in effect for most areas along and west of the Mississippi River for tomorrow. This advisory may need to be expanded into Thursday. A cold front is forecast to move across the Mid-South Thursday night into Friday, bringing a chance for a few strong to severe thunderstorms and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible Thursday night and into Friday. JAB
The national radar mosaic for the moment the first event began.
3 heat, 2 excessive heat. Local standard time, as filed.
Heat index values climbed above 110 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 110 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712757, 712762, 712763, 712760, 712766.